Thunderstorm Wind, Midland
- When
- June 18, 5:00 PM EST
- Where
- Midland County, 2.59 mi WSW of Hope
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.760, -84.380
Three trees were reported blown down near Sanford Lake.
An isolated severe thunderstorm impacted Midland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An isolated severe thunderstorm impacted Midland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 18, 2:41 PM EST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 341 PM EDT THU JUN 18 2015 .SHORT TERM...THROUGH TONIGHT UPPER TROUGH MOVING THROUGH ONTARIO WILL PUSH A SURFACE TROUGH AND COLD FRONT ACROSS SOUTHEAST MICHIGAN THIS EVENING. WARM AND MOIST AIRMASS AHEAD OF THE FRONT...EVIDENCED BY TEMPS IN THE MID 70S TO LOW 80S AND SURFACE DEWPOINTS AS HIGH AS 70 NEAR THE OHIO BORDER...IS BEING DRAWN UP INTO THE AREA IN SOUTHWEST FLOW AHEAD OF THE SYSTEM. SHOWERS AND A FEW THUNDERSTORMS DEVELOPED EARLIER THIS AFTERNOON OVER WESTERN MICHIGAN WHERE AN AREA OF LOW-LEVEL CONVERGENCE SET UP...AND AS A 30 KNOT LOW-LEVEL JET AND PLUME OF THETA-E STARTED TO PUSH INTO THE AREA. THIS AREA WILL TRACK EAST THROUGH THE LATE AFTERNOON...WITH SOME POTENTIAL TO INTENSIFY AS ML CAPE BUILDS BETWEEN 500-1500 J/KG (HIGHEST NEAR THE OHIO BORDER). COLD FRONT IS CURRENTLY DROPPING THROUGH NORTHERN MICHIGAN AT 300 PM...WITH A FEW STRONG TO SEVERE STORMS DEVELOPING AHEAD OF IT OVER NORTHEAST LOWER. THESE CELLS WILL TRACK EAST OVER THE LAKE...BUT ADDITIONAL STORMS MAY FIRE AS THE FRONT DROPS SOUTH...AND INTO AN AREA WITH SIMILARLY STEEP LOW-LEVEL LAPSE RATES (PER SPC ANALYSIS). THESE WOULD MOSTLY AFFECT THE SAGINAW VALLEY AND POSSIBLY THUMB THIS EVENING...WITH AN ISOLATED STORM PERHAPS PRODUCING A DAMAGING WIND GUST (60 MPH) OR SMALL HAIL. VERY HEAVY RAINFALL IS POSSIBLE WITH ANY STORM. AS THE FRONT DROPS THROUGH THE REMAINDER OF THE AREA THIS EVENING/TONIGHT...WE SHOULD START TO LOSE DAYTIME HEATING...MAKING STRONG THUNDERSTORMS LESS LIKELY. LINGERING CLOUD COVER HAS ALSO BROUGHT SLIGHTLY COOLER TEMPERATURES AND THEREFORE WEAKER LAPSE RATES IN THE LOW-LEVELS. OUR FINAL ISSUE WITH REGARD TO CONVECTION...NEED TO KEEP A CLOSE EYE ON ACTIVITY CONTINUING TO PROPAGATE ALONG OUTFLOW BOUNDARIES OVER ILLINOIS/INDIANA FOR POSSIBLE GROWTH INTO INTO FAR SOUTHERN MICHIGAN AFTER 21Z. CANNOT RULE OUT AN ISOLATED STRONG/SEVERE CELL WITH THIS ACTIVITY...OR EVEN FROM STUFF MOVING IN FROM WEST MICHIGAN. SHOWER AND THUNDERSTORM POTENTIAL SHOULD END WITH THE PASSAGE OF THE COLD FRONT THIS EVENING...ROUGHLY BETWEEN 0Z-5Z (8PM-1AM). NAM AND GFS SHOW A PRETTY BIG DISCREPANCY WITH HOW MUCH LOW-LEVEL MOISTURE LINGERS BEHIND THE FRONT...WITH THE NAM SUPPORTING STRATUS DEVELOPMENT OVERNIGHT. WITH LACK OF SUPPORT CURRENTLY ON SATELLITE IMAGERY FOR THIS TO OCCUR...WILL MAINTAIN SOME CLEARING OVERNIGHT...BUT DID BACK IT OFF SLIGHTLY. THIS SHOULD ALLOW TEMPERATURES TO FALL TO MORE COMFORTABLE LOWS IN THE LOW 50S TO LOW 60S. 5-10 KNOT NORTH WINDS BEHIND THE COLD FRONT SHOULD HELP MITIGATE ANY FOG RISK TONIGHT...EVEN IF LOW-LEVEL MOISTURE REMAINS. && .LONG TERM... MUCH DRIER AND COOLER AIR WILL BE IN PLACE ON FRIDAY...AS 700 MB DEW PT DEPRESSIONS OVER 40 C ENCOMPASS MUCH OF THE CENTRAL GREAT LAKES. THE QUESTION IS IF THERE WILL BE ENOUGH LOW LEVEL MOISTURE TRAPPED UNDERNEATH SUBSIDENCE INVERSION AT THE 925 MB LEVEL TO SUPPORT LOW CLOUDS...AS THE COOL NORTHEAST FLOW OFF LAKE HURON ONLY HELPS FACILITATE THE COOLING OF THE BOUNDARY LAYER. 12Z NAM IS SHOWING A PUSH OF LOW CLOUDS (HIGH 925 MB RH) WORKING SOUTH THROUGH SOUTHEAST MICHIGAN PUSHING DURING THE MORNING HOURS BEFORE MIXING DEPTHS INCREASE ENOUGH TO TAP INTO THE EXTREMELY DRY AIR. REGARDLESS...EXPECTING THE DAY TO AVERAGE OUT TO A MOSTLY SUNNY FORECAST...WITH HIGH TEMPS GENERALLY IN THE LOW TO MID 70S...COMPRISED BLEND OF WARMER MAV/COOLER MET GUIDANCE. SOUTHEAST MICHIGAN LOOKS TO BE CAUGHT IN BETWEEN A SHORTWAVE TROUGH RACING EAST INTO THE WESTERN GREAT LAKES DURING SATURDAY...WITH REMNANT TROPICAL MOISTURE/CIRCULATION TRACKING THROUGH THE SOUTHERN OHIO RIVER VALLEY. THERE IS A GENERAL LACK OF FORCING DURING THE DAYTIME HOURS. HOWEVER...THE GFS AND NAM BOTH INDICATING THE LOW LEVEL FLOW WILL BECOME SOUTHERLY TO TRANSPORT ENOUGH MOISTURE INTO SOUTHERN LOWER MICHIGAN TO GENERATE MODERATE INSTABILITY...WITH GFS CONVECTIVE SCHEME KICKING IN TO PRODUCE SHOWERS AND THUNDERSTORMS. THE NAM MAINTAINS A SUBSTANTIAL LOW LEVEL CAP TO KEEP THE FORECAST DRY. PREFERENCE IS TO LEAN TOWARD THE DRIER SOLUTION INDICATED BY NAM...BUT STILL LOW CHANCE POPS WARRANTED LATE IN THE DAY. 850 MB TEMPS CLIMBING INTO THE MID TEENS TO POSSIBLE UPPER TEENS SUGGEST HIGHS WELL INTO THE 80S...BUT THE LIKELY INCREASE IN CLOUD COVER AND LIGHT SOUTHEAST SURFACE WIND DURING THE AFTERNOON EXPECTED TO HOLD MAXES MOSTLY IN LOWER 80S. MUCH BETTER CHANCE FOR SHOWERS AND POSSIBLE THUNDERSTORMS SATURDAY NIGHT AS SHORTWAVE TROUGH AND MOISTURE PLUME (PW VALUES UP AROUND 2 INCHES) MOVES OVERHEAD...WITH SURFACE LOW/REFLECTION INDICATED TRACKING CLOSE TO THE SOUTHERN MICHIGAN BORDER. LINGERING PRECIPITATION WILL CONTINUE THROUGH SUNDAY MORNING INTO EARLY SUNDAY AFTERNOON BEFORE THE ASSOCIATED COLD FRONT MAKES ITS WAY THROUGH THE CWA. UPPER LEVEL NORTHWESTERLY FLOW WILL THEN SET UP WITH SEVERAL SHORT WAVE EJECTIONS INTO THE REGION OVER THE NEXT SEVERAL DAYS. WILL INCLUDE POPS MONDAY THROUGH THURSDAY WHILE KEEPING THEM GENERALLY LOW DUE TO UNCERTAINTIES IN TIMING AND COVERAGE. FOLLOWING SUNDAY...TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE WITH HIGHS IN THE MID-HIGH 70'S AND LOWS IN THE MID 50'S TO MID 60'S. && .MARINE... WINDS WILL SHIFT TO THE NORTH/NORTHEAST TONIGHT BEHIND THIS AFTERNOONS COLD FRONT PASSAGE. STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE INTO THE EARLY EVENING HOURS BEFORE DRYING OCCURS. ENHANCED NORTHEAST FLOW OVER THE SOUTHERN LAKE HURON BASIN TONIGHT WILL INCREASE WAVE HEIGHTS ALONG THE SHORELINE OF THE THUMB BUT HEIGHTS LOOK TO TOP OUT MAINLY BELOW 4 FEET. HIGH PRESSURE SETTLED OVER LAKE HURON ON FRIDAY WILL ALLOW WINDS TO QUICKLY DIMINISH...BECOMING LIGHT AND VARIABLE FRIDAY NIGHT INTO SATURDAY MORNING. ANOTHER COLD FRONT IS EXPECTED TO SWING THROUGH THE CENTRAL GREAT LAKES SATURDAY NIGHT...TRIGGERING ADDITIONAL SHOWERS AND THUNDERSTORMS. && .AVIATION...ISSUED 145 PM EDT THU JUN 18 2015 CEILINGS WILL CONTINUE TO LIFT TO MVFR OVER THE NEXT FEW HOURS AS MIXING INCREASES AHEAD OF AN APPROACHING COLD FRONT. SHOWERS HAVE DEVELOPED OVER WESTERN MICHIGAN...AND WILL TRACK EASTWARD THROUGH THE AFTERNOON AND EVENING. AREA OF SHOWERS IS CURRENTLY TIMED TO ARRIVE AT THE TERMINALS BETWEEN 18-20Z. ADDITIONAL INSTABILITY WILL HAVE DEVELOPED BY THIS TIME...BRINGING POTENTIAL FOR THUNDERSTORMS THROUGH ABOUT 00Z...WITH JUST A FEW SHOWERS LINGERING THROUGH ABOUT 04Z. THE FRONT WILL DROP SOUTH THROUGH THE AREA BETWEEN 00Z- 05Z...BRINGING A SHIFT TO NORTHERLY WINDS AND USHERING IN DRIER AIR. THERE IS SOME UNCERTAINTY AS TO IF ANY LOW CLOUD-COVER WILL FILL IN BEHIND THE FRONT LATE TONIGHT. NAM FORECAST MODEL SHOWS A FAVORABLE SET-UP FOR STRATUS...BUT WITHOUT SUPPORT FROM OBSERVATIONS OVER THE U.P OF MICHIGAN AND WISCONSIN/ONTARIO...WILL LEAN TOWARDS THE DRIER MODEL SOLUTIONS. HIGH PRESSURE BUILDING OVER THE AREA WILL BRING QUIET WEATHER TOMORROW. FOR DTW...CEILINGS WILL CONTINUE TO LIFT TO MVFR OVER THE NEXT FEW HOURS. AREA OF SHOWERS OVER WESTERN MICHIGAN IS CURRENTLY TIMED TO ARRIVE AT DTW AFTER 20Z. ADDITIONAL INSTABILITY WILL HAVE DEVELOPED BY THIS TIME...BRINGING POTENTIAL FOR THUNDERSTORMS. THESE STORMS WILL HAVE THE POTENTIAL TO LIMIT CEILINGS/VIS TO MVFR...POSSIBLY IFR. //DTW THRESHOLD PROBABILITIES... * MEDIUM CONFIDENCE IN CEILING AOB 5000 FEET THROUGH 00Z-03Z. * MEDIUM CONFIDENCE IN SCT TSRAS AFFECTING TERMINAL 20Z-00Z. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MICHIGAN WATERS OF LAKE ERIE...NONE. && SHORT TERM...HLO LONG TERM....SF/PS MARINE.......SF AVIATION.....HLO YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 351 PM EDT THU JUN 18 2015 MIZ047>049-053>055-060>063-068>070-075-076-082-083-192000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 351 PM EDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH LATE THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS TO 60 MPH AND VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. STORMS WILL MOVE GENERALLY FROM WEST TO EAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS PERIODICALLY DURING THE WEEKEND ON THROUGH THE MIDDLE OF NEXT WEEK. WHILE LOCALLY HEAVY RAINFALL WILL REMAIN A CONCERN...THE RISK FOR SEVERE WEATHER WILL ALSO INCREASE AS VIGOROUS SHORTWAVES WITHIN A STRENGTHENING WEST TO NORTHWEST MID LEVEL FLOW PLAY A LARGER ROLE IN SUPPORTING A SERIES OF CONVECTIVE SYSTEMS. THIS WILL BECOME ESPECIALLY TRUE BY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-192000- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 351 PM EDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH LATE THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS TO 50 KNOTS AND VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. STORMS WILL MOVE GENERALLY FROM WEST TO EAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS PERIODICALLY DURING THE WEEKEND ON THROUGH THE MIDDLE OF NEXT WEEK. WHILE LOCALLY HEAVY RAINFALL WILL REMAIN A CONCERN...THE RISK FOR SEVERE WEATHER WILL ALSO INCREASE AS VIGOROUS SHORTWAVES WITHIN A WEST TO NORTHWEST MID LEVEL FLOW PLAY A LARGER ROLE IN SUPPORTING A SERIES OF CONVECTIVE SYSTEMS. THIS WILL BECOME ESPECIALLY TRUE BY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). HLO/DG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
406 PM EDT THU JUN 18 2015
MIZ075-182045-
WASHTENAW MI-
406 PM EDT THU JUN 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHTENAW COUNTY UNTIL
445 PM EDT...
AT 406 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRASS LAKE...OR 8 MILES WEST OF CHELSEA...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CHELSEA AROUND 425 PM EDT.
DEXTER AROUND 440 PM EDT.
ANN ARBOR AROUND 445 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LYNDON TOWNSHIP...
DELHI MILLS...HUDSON MILLS METROPARK...HUDSON MILLS AND BARTON HILLS.
LAT...LON 4240 8399 4243 8372 4217 8373 4224 8413
4238 8413
TIME...MOT...LOC 2006Z 276DEG 21KT 4231 8418
MANNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
450 PM EDT THU JUN 18 2015
MIZ075-182130-
WASHTENAW MI-
450 PM EDT THU JUN 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHTENAW COUNTY UNTIL
530 PM EDT...
AT 450 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALINE...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SALINE AROUND 505 PM EDT.
YPSILANTI AND MILAN AROUND 520 PM EDT.
WILLIS AROUND 530 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PLEASANT LAKE...
PITTSFIELD TOWNSHIP...WHITTAKER AND BRIDGEWATER.
LAT...LON 4216 8400 4229 8391 4227 8354 4209 8354
4208 8379
TIME...MOT...LOC 2050Z 289DEG 20KT 4221 8388
MANNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
534 PM EDT THU JUN 18 2015
MIZ047-182230-
MIDLAND MI-
534 PM EDT THU JUN 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR MIDLAND COUNTY UNTIL 630 PM
EDT...
AT 534 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEAVERTON...OR NEAR COLEMAN...MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
EDENVILLE AROUND 555 PM EDT.
SANFORD AROUND 605 PM EDT.
MIDLAND AROUND 630 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HOPE...AVERILL...
POSEYVILLE...BOMBAY AND NORTH BRADLEY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4381 8460 4381 8437 4383 8436 4382 8417
4349 8417 4371 8461
TIME...MOT...LOC 2134Z 297DEG 23KT 4384 8458
MANNThe NCL Michigan radar (KAPX), 130 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Three trees were reported blown down near Sanford Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587038.